Myelodysplastic syndrome associated with clopidogrel: a case report

Mei Li1, Tao Chen, Chun Liang

  • 1Department of Cardiology, the Second Hospital Affiliated to the Second Military Medical University, Shanghai, China.

Insights

Clopidogrel, a platelet aggregation inhibitor, may rarely cause myelodysplastic syndrome (MDS). This case highlights the need for clinicians to consider clopidogrel as a potential cause of MDS in patients.

Area of Science:

  • Hematology
  • Pharmacology

Background:

  • Clopidogrel is a widely used antiplatelet medication, often prescribed as a safer alternative to ticlopidine.
  • It functions by inhibiting platelet aggregation, crucial in preventing thrombotic events.

Observation:

  • A patient developed myelodysplastic syndrome (MDS) after one year of clopidogrel therapy.
  • No other causative factors for MDS were identified in this patient.

Findings:

  • The case suggests a potential link between clopidogrel use and the development of myelodysplastic syndrome.
  • This adverse event, though rare, was observed in a patient receiving long-term clopidogrel treatment.

Implications:

  • Clinicians should maintain awareness of the potential for clopidogrel-induced MDS.
  • Further vigilance is recommended when prescribing clopidogrel, especially for extended durations.